Doug the Pug’s Health Scare
Ask an Expert: Should You Be Worried about Your Child's Birthmar…
The Doctors Dos and Don'ts for Putting Things 'Down There'
3 Tips for Cultivating More Gratitude and Kindness
What Is the Blue Poop Challenge -- And Should You Do It?
Is Drinking Chlorophyll Water Good for Your Health?
Can You Bring More Kindness and Compassion into Your Life?
How to Treat Summer Sandal Blisters
Is the TikTok Ab-Dance Worth Your Ten Minutes?
How to Treat Dry and Cracked Heels
How Long Should It Take for Your Food to Travel through Your Sys…
FDA-Approved Weight Loss Medication a Game Changer?
Legal Expert Wendy Murphy on the Importance of Public Uprisings
The Doctors' Best Dog Advice from Our Favorite Pet Lovers
Ask an Expert: How to Avoid Filler Fatigue
Ask an Expert: Are You Applying Sunscreen Wrong?
The Doctors Get Real about Popular TikTok Hacks
Ask an Expert: Essential Summer Sleep Tips to Beat the Heat
Ask an Expert: The Vital Post-Surgery Steps You Need to Follow
Cult Expert Rick Ross Identifies Popular Groups That Could Be Cu…
He’s one of the most famous pups in the world, with wildly popular social media accounts, media appearances, and even a best-selling book of his own. But Doug recently underwent a medical crisis behind the scenes – now the celebrity (with his people) joins The Doctors to disclose the story.
Leslie and Rob noticed the Doug was feeling itchy, so “I had given him a pill that a vet had given me, to help with the itching,” Leslie explains. “But the next day, we noticed bright red spots on his stomach.” When Leslie and Rob took Doug to the vet, she told them that his platelets were critically low and his life was in danger.
The vet diagonosed IGP, an autoimmune disease, and prescribed steroids and antibiotics. But Doug reacted badly to the medication, going off by himself and seeming depressed. Leslie and Rob cancelled his appearances and let Doug rest. Leslie tells The Doctors, “My gut was telling me that something wasn’t right, that we needed to get another opinion.”
The final diagnosis traced the problem to the anti-itching pill – it had caused his platelet count to drop. “As soon as we started weaning him off the medication, he turned right back to normal,” says Leslie.
“Doug would have been on medication for the rest of his life if we didn’t trust our guts,” adds Rob, “So it’s super-important to get that second opinion.”
“Is this common in dogs, what happened?” ER Physician Dr. Travis Stork asks Veterinarian Dr. Arvid Edward. “It’s not common, but what Doug suffered from was a condition called Immune-mediated thrombocytopenia – try saying that three times! We’ll just stick with ITP,” he explains. The condition can cause uncontrollable bleeding. The red spots Leslie saw were caused by bleeding under the skin, and she saved his life by taking him to the vet immediately.
“That medication he received, I’ve never heard of it causing it this condition before,” Dr. Edward adds. “His immune system just happened to react to it.”
“Where veterinary medicine and human medicine collide,” Dr. Stork notes. Medication reactions are a problem he sees in human patients all the time.